MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48433
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Death (1802)
Date of Event 01/12/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that on (b)(6) 2018, a (b)(6) year old male patient with an abdominal aortic aneurysm (aaa) underwent a procedure to have a zenith flex aaa endovascular graft bifurcated main body implanted.The implant could not be done, so the patient was converted to conventional surgery.Furthermore, it was reported the patient died.However, the date and cause of death were not provided.On july 2, 2018, additional event details were provided that a junior partner decided to do the case alone.The case was performed without a cook or distributor¿s representative or even the senior partner (and most experienced user/physician) present.The junior partner initially alleged that the device had a malfunction.A meeting was held between the distributor and the senior partner of the practice group and most experienced user of the device.The senior partner confirmed the zenith graft was deployed incorrectly inside of the patient as a result of user error.No further details were provided.Additional event details, further details of the death, an autopsy report or death certificate, imaging, and the delivery system have been requested but not received at this time.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation.Requests for additional event details, patient anatomy, planning and sizing sheet, imaging of the event and autopsy report were sent to the distributor and customer; however, no additional information was provided.The device was not returned for an evaluation and no photographs were provided.Without the complaint device, a physical investigation was not able to be completed.A document based investigation was performed.A review of the device history record, design history files, instructions for use, manufacturing instructions and quality control data was conducted.The device history record was reviewed, for lot 8146789 (finished assembly) and sa6929801 (graft).As noted on sa6929801, the outer bag was damaged by qc.However, this was reworked.Design verification and validation activities performed have shown that the device meets design input requirements and user needs.Biocompatibility testing of the grafts has been completed.The instructions for use (ifu) lists a contraindication for patients with known sensitivities or allergies to stainless steel, polyester, polypropylene, urethane, ptfe, nylon or gold.This device undergoes a validated sterilization process.It was confirmed that the complaint device was deployed inside the patient.However, it is unknown what part of the procedure was done incorrectly.Per the additional information provided, it is evident that the cause for the patient death is due to incorrect device placement, leading to surgery.Quality control specifications for device labeling, inspection of main body graft and delivery system, manufacturing instructions for the mainbody device, and design history files were reviewed and no evidence was found that the device is manufactured out of specification.Each zenith device is provided with instructions for use (ifu), which list the patient's anatomical requirements, warnings, precaution and correct deployment procedure.Based on the information provided by the customer, the cause for patient death in this case is product use or handling related: user technique.A quality engineer risk assessment was conducted to assess the risk of this failure mode and concluded a change is not required, thus no risk reduction activities are required at this time.There was no issue with the device, however, since the device was used incorrectly, this would have increased in disease progression requiring surgery and resulting in patient death.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.
 
Event or Problem Description
No additional information has been reported since the submission of the initial report on 7/11/2018.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7680495
Report Number1820334-2018-01977
Device Sequence Number848929
Product Code MIH
UDI-Device Identifier10827002484334
UDI-Public(01)10827002484334(17)190828(10)8146789
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/28/2019
Device Model NumberG48433
Device Catalogue NumberTFFB-36-113-ZT
Device Lot Number8146789
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/12/2018
Supplement Date Received by Manufacturer07/16/2018
Initial Report FDA Received Date07/11/2018
Supplement Report FDA Received Date08/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR